I’ve tried a lot of prescription meds for my migraines — Imatrex, Maxalt, Zomig… At one time or another, I feel like I’ve tried them all. The sad truth is, I keep waiting for the miracle drug — the cure-all, and there is probably no such thing. These meds only diminish migraine symptoms. They don’t eliminate them entirely.
I see my neuro about once a month now. He’s a nice guy and I feel comfortable with him. He’s thoughtful and he listens. Most recently, under his care, I have been taking Topamax once daily at bedtime. He would have liked me to take it twice daily (morning and night), but Topamax packs a wallop. Anyone who has ever taken it knows what I mean. Much of my day job involves writing and for that, I need to be cognizant. Although Topamax does a good job at squelching my headaches, too much of a good thing is too much, and you end up with the dreaded “Dope-amax.”
I’m not sure what his rationale was behind it, but recently my neuro tried me on a 6-day course of Medrol (methylprednisolone), a steroid. Unfortunately, it did little to help my headaches. Anyone have experience with this?
On today’s visit, the question was this — Topamax helps, but at the very low dose I was taking, I was still suffering. Do I up the dosage and risk turning into a zombie, or try something new? My neuro asked me about my sleep pattern. Now, I have never been a very good sleeper, and in fact, last night I tossed and turned and caught only about three hours. That was enough for him to write me a script for Elavil. He says he has had better luck with this drug in patients than with Topamax. Bonus — it helps you sleep!
Now, even though this blog may sound like it, I’m not one to pop pills like they’re tic-tacs. Once he said the brand name, Elavil, I remembered that I had taken this drug once before. Problem is, I can’t remember why I stopped taking it. I decided to do some online research.
For the most part, Elavil gets good online reviews — much more so than Topamax. I guess the worst side effects are dry mouth, drowsiness and weight gain, which I am really not looking forward to. I’m curious to hear from those who are taking the drug or have taken it in the past. What is your experience?